New Mexico, 2014

High Wind in New Mexico, December 21, 2014

December 21, 2014 · NWS ABQ · 1 event in 1 county or zone

Strong northwest flow aloft combined with a lee side trough of lower pressure and produced strong winds to the east central plains, mainly near Clines Corners. The airport there measured sustained winds of 43 mph and gusts up to 61 mph.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Strong northwest flow aloft combined with a lee side trough of lower pressure and produced strong winds to the east central plains, mainly near Clines Corners. The airport there measured sustained winds of 43 mph and gusts up to 61 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 21, 10:44 AM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Dec 21, 10:44 AM MST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1044 AM MST SUN DEC 21 2014

.AVIATION...
18Z TAF CYCLE
STRENGTHENING UPPER JET WITH NW FLOW ALF AND EMBEDDED DISTURBANCES.
SFC LEE TROF TO DEEPEN THRU 22/06Z BEFORE SFC LOW DROPS INTO NE NM
BY 22/12Z. THE COMBINATION WILL ENHANCE MT TOP WNDS AS WELL AS ALONG
THE EAST SLOPES OF THE CENTRAL MT CHAIN WITH GUSTS TO AROUND 40KT.
WDLY SCT -SN WITH MVFR CIGS OBSCURING MTS POSSIBLE OVER THE PEAKS
NR THE COLORADO BORDER...BECOMING MORE WIDESPREAD OVER NW AND
NORTH CENTRAL NM AFT 22/06Z.

&&

.PREV DISCUSSION...341 AM MST SUN DEC 21 2014...
.SYNOPSIS...
NORTHWEST WINDS WILL STRENGTHEN TODAY AND ESPECIALLY MONDAY AS THE
JET STREAM MOVES OVERHEAD. IN EAST CENTRAL AREAS GUSTS SHOULD PEAK
AROUND 50 MPH TODAY...THEN POTENTIALLY AROUND 6O MPH ON MONDAY.
LOCATIONS WEST AND NORTHWEST OF THE CENTRAL MOUNTAINS WILL ALSO BE
BREEZY TO WINDY MONDAY. A STRONG COLD FRONT WILL PLUNGE SOUTHWARD
INTO THE STATE MONDAY WITH FALLING TEMPERATURES DURING THE
AFTERNOON NORTH OF INTERSTATE 40. AN UPPER LEVEL TROUGH WILL ALSO
DEEPEN AS IT CROSSES MONDAY AND MONDAY NIGHT...PRODUCING EASTERLY
UPSLOPE FLOW THAT WILL FAVOR THE NORTHERN MOUNTAINS...NORTHEAST
AREAS AND EAST CENTRAL AREAS FOR A FEW INCHES OF SNOW
ACCUMULATION. SEVERAL INCHES WILL BE POSSIBLE ALONG THE HIGHER
PEAKS AND EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS. TUESDAY
WILL BE A COLD DAY WITH HIGHS ONLY IN THE 30S AND 40S AT LOWER
ELEVATIONS AND SOME LINGERING LIGHT SNOW ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN.

&&

.DISCUSSION...
MODELS ARE BRINGING IN THE FRONT FASTER AND STRONGER MONDAY. WENT
BELOW CONSENSUS GUIDANCE ON THE PLAINS FOR TEMPERATURES...THOUGH
THIS WAS RISKY SINCE HIGHS WILL COME EARLY IN THE DAY IN MANY
PLACES. RAIN SHOULD CHANGE TO SNOW ACROSS MUCH OF THE NORTHEAST
HIGHLANDS AND PLAINS BY LATE MONDAY AFTERNOON. THE EARLIER ARRIVAL
OF THE FRONT RESULTED IN MORE OF AN EASTERLY UPSLOPE FLOW
COMPONENT TO THE SURFACE WINDS AS THE UPPER TROUGH CROSSES MONDAY
NIGHT. MODELS ARE ALSO IN GOOD AGREEMENT ON DECENT QPF FROM THE
SANGRES SOUTHEASTWARD TO AROUND CLOVIS...WHERE MANY AREAS SHOULD
RECEIVE A FEW INCHES OF SNOW. WE WILL HAVE TO WATCH THAT THE
SANGRES DONT COME IN WITH WARNING AMOUNTS...WHICH THEY COULD IF
THE SYSTEMS DWELL TIME LENGTHENS AT ALL. FURTHER...THE DEPTH OF
THE SYSTEM NOW LOOKS DEEP ENOUGH FOR THE SAN JUANS AND JEMEZ
MOUNTAINS TO SQUEEZE OUT A FEW INCHES OF SNOW.

AROUND THE BASE OF MONDAYS UPPER TROUGH A SPEED MAXIMUM IN THE POLAR
JET STREAM WILL CROSS FROM OUR NW CORNER TO OUR SE CORNER. IT
SHOULD ARRIVE AS EARLY AS SUNDAY WITH SPEEDS AROUND 45 KT AT 700
MB. THE 700 MB FLOW IS EXPECTED TO PEAK MONDAY AFTERNOON WITH
SPEEDS IN THE 50-70 KT RANGE. BUOYANT MIXING AHEAD OF THE FRONT
AND MECHANICAL MIXING WITH THE COLD FRONT COULD ENABLE SOME
POTENTIALLY DAMAGING WIND GUSTS TO REACH THE SURFACE
MONDAY...ESPECIALLY ALONG AND JUST EAST OF THE CENTRAL MOUNTAINS.
ALSO...STRONG N WINDS WILL BE POSSIBLE BEHIND A BACK DOOR COLD
FRONT MONDAY NIGHT AND INTO TUESDAY ACROSS THE FAR EASTERN PLAINS.

WINDS SHOULD WEAKEN LATE TUESDAY AND WEDNESDAY...ONLY TO
STRENGTHEN AGAIN ON CHRISTMAS DAY AS WEST WINDS ALOFT STRENGTHEN
AND A SHARP LEE TROUGH DEVELOPS AHEAD OF ANOTHER UPPER LEVEL
TROUGH THAT WILL CROSS THE CENTRAL ROCKIES THURSDAY NIGHT AND
FRIDAY. THE LATEST GFS AND ECMWF RUNS WEAKENED THIS TROUGH
SOME...SO ITS MAIN IMPACT MAY ONLY BE SCATTERED TO ISOLATED
SHOWERS FAVORING NORTHERN AREAS. BEHIND IT ON FRIDAY NIGHT AND
SATURDAY...A SECONDARY UPPER TROUGH IS NOW SLATED BY BOTH MODELS
TO TRACK SOUTHEASTWARD OVER THE AREA. THIS ONE LOOKS TO BE
PRECEDED BY A SOMEWHAT DRY BACK DOOR COLD FRONT THAT WILL PROVIDE
EASTERLY LOW LEVEL UPSLOPE FLOW AS IT CROSSES. HOWEVER...MOISTURE
MAY BE TOO LIMITED FOR SIGNIFICANT SNOW ACCUMULATION.
MUCH COLDER TEMPERATURES WILL BE LIKELY AT THE END OF THE WEEK
AND INTO NEXT WEEKEND.

44

&&

.FIRE WEATHER...
SURFACE WINDS WILL INCREASE TODAY OVER MANY AREAS AS A POTENT
UPPER LEVEL JET AXIS APPROACHES FROM THE GREAT BASIN. RIDGE TOP
AND EAST SLOPES ARE GUSTING TO NEAR 35 MPH...AND THIS WILL
INCREASE OVER THE HIGH PLAINS LATE THIS MORNING. TEMPS WILL BE
ABOVE NORMAL AGAIN FOR TODAY BUT MIN RH VALUES PLENTY HIGH...SO NO
ISSUES EXPECTED FOR FIRE WEATHER. VENT RATES ARE ALSO IMPROVING
OVER THE PAST SEVERAL DAYS WITH MOST AREAS IN THE GOOD CATEGORY.
ENOUGH MID AND UPPER LEVEL MOISTURE STREAMING OUT AHEAD OF THE
PACIFIC JET WILL FORCE A FEW SNOW SHOWERS ALONG WEST SLOPES OF THE
NORTHERN MTS...WITH LITTLE TO NO SNOW ACCUMULATION EXPECTED.

THE NOSE OF THE UPPER JET WILL SPREAD CLOSER TO NORTHERN NM TONIGHT.
WINDY CONDITIONS WILL CONTINUE ALONG THE IMMEDIATE EAST SLOPES OF
THE SANGRES THROUGH SUNRISE. TEMPS WILL REMAIN WELL ABOVE NORMAL ALL
AREAS. WIDESPREAD BREEZY TO WINDY CONDITIONS WILL THEN IMPACT JUST
ABOUT EVERYONE MONDAY AND MONDAY NIGHT. HIGH WINDS ARE POSSIBLE FOR
AREAS FROM THE SOUTHERN SANGRES TO THE SANDIA/MANZANOS INTO THE HIGH
PLAINS. MIN RH VALUES WILL REMAIN ABOVE 30 PCT ALL AREAS. TEMPS WILL
BEGIN TO FALL DURING THE DAY AS STRONG COLD ADVECTION APPROACHES
FROM THE NORTHWEST. AGAIN...ENOUGH MOISTURE AND FORCING WILL BE
PRESENT FOR A FEW SNOW SHOWERS ALONG WEST SLOPES OF THE NORTHERN MTS.
VENTILATION THROUGH THIS PERIOD WILL IMPROVE TO EXCELLENT FOR MOST.

CHANGES CONTINUE TO TREND TOWARD A STRONGER AND MORE MOIST STORM
SYSTEM MONDAY NIGHT AND TUESDAY ACROSS NORTHERN AND EASTERN NM. A
BACK DOOR FRONT WILL SLIDE DOWN THE PLAINS AND FORCE A BAND OF SNOW
OVER THE PLAINS...MOST LIKELY FROM THE SANGRES SOUTHEAST TO NEAR
LAS VEGAS AND CLINES CORNERS THEN THE EAST CENTRAL PLAINS. LIGHT
SNOWFALL ACCUMULATIONS ARE LIKELY...WITH BLOWING SNOW AND MUCH MUCH
COLDER TEMPERATURES.

TUESDAY WILL BE VERY CHILLY WITH BELOW NORMAL TEMPS AND BREEZY WINDS
CONTINUING. WEDNESDAY WILL TRANSITION BACK TO DETERIORATING VENT
RATES WITH LIGHTER WINDS. UPPER FLOW WILL BEGIN TO BACK FROM NW TO
WEST THROUGH THURSDAY AHEAD OF THE NEXT STORM SYSTEM. OVERALL LITTLE
CHANGE WAS MADE FOR THURSDAY THROUGH THE WEEKEND WITH LOW FORECAST
CONFIDENCE ON MODELS. IT DOES APPEAR COLD TEMPS WILL CONTINUE OVER
THE AREA...WITH AT LEAST INCREASING WINDS ALL AREAS AND SOME LIGHT
SNOW OVER THE NORTHERN HIGH TERRAIN.

GUYER

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING ZONES...
NMZ523-533-539.

&&
Hazardous weather outlook, Dec 21, 5:50 AM MST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
550 AM MST SUN DEC 21 2014

NMZ501>540-221300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
550 AM MST SUN DEC 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS WILL BEGIN TO DEVELOP TODAY WITH GUSTS TO 50
MPH POSSIBLE ACROSS EAST CENTRAL AREAS INCLUDING INTERSTATE 40
AROUND CLINES CORNERS. SPEEDS SHOULD WEAKEN SOME DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG NORTHWEST WINDS WILL BECOME MORE WIDESPREAD MONDAY WITH
GUSTS TO 50 MPH POSSIBLE ACROSS THE CENTRAL AND SOUTH CENTRAL
MOUNTAINS AND WESTERN PARTS OF THE ADJACENT HIGH PLAINS. GUSTS MAY
PEAK AROUND 60 MPH IN THE CLINES CORNERS AREA.

MONDAY AND MONDAY NIGHT...AN UPPER LEVEL TROUGH WILL CROSS
NORTHERN AND EASTERN AREAS WITH A STRONG COLD FRONT AND EASTERLY
UPSLOPE FLOW. A FEW INCHES OF SNOW ACCUMULATION IS EXPECTED IN
THE NORTHERN MOUNTAINS...ACROSS THE NORTHEAST AND CENTRAL
HIGHLANDS...AND WESTERN PARTS OF THE ADJACENT HIGH PLAINS. AN
EXCEPTION WILL BE ALONG THE EAST SLOPES OF THE SANGRE DE CRISTO
MOUNTAINS...WHERE SEVERAL INCHES OF SNOW WILL BE POSSIBLE. SOME
LIGHT SNOW MAY LINGER INTO TUESDAY WITH ADDITIONAL ACCUMULATION
POSSIBLE ALONG THE EAST SLOPES OF THE SOUTH CENTRAL MOUNTAINS IN
THE MORNING.

CHRISTMAS DAY...AN UPPER LEVEL TROUGH PASSING NORTH OF NEW MEXICO
WILL CAUSE WINDS ALOFT TO STRENGTHEN AND A SHARP SURFACE TROUGH TO
DEVELOP IN THE LEE OF THE SANGRE DE CRISTO MOUNTAINS. WEST WIND
GUSTS TO 50 MPH WILL AGAIN BE POSSIBLE ALONG AND JUST EAST OF THE
CENTRAL MOUNTAIN CHAIN...AND ALSO ALONG INTERSTATE 40 ACROSS THE
EAST CENTRAL PLAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Highlands

When
December 21, 2:00 PM MST to 5:00 PM MST
Where
Central Highlands forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

Clines Corners reported peak gust of 61 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545841.